Medline ® Abstract for Reference 16
of 'Drug-induced thrombotic microangiopathy'
Quinine-associated thrombotic thrombocytopenic purpura-hemolytic uremic syndrome: frequency, clinical features, and long-term outcomes.
Kojouri K, Vesely SK, George JN
Ann Intern Med. 2001;135(12):1047.
BACKGROUND: Quinine-associated thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS) is thought to be uncommon and to have a good prognosis.
OBJECTIVE: To describe the frequency, clinical features, and long-term outcomes of quinine-associated TTP-HUS.
DESIGN: Case series.
SETTING: Hospitals in central-western Oklahoma.
PATIENTS: 225 consecutive patients with TTP-HUS, 1989-2000.
MEASUREMENTS: Presenting features and clinical outcomes.
RESULTS: Thrombotic thrombocytopenic purpura-hemolytic uremic syndrome was associated with quinine in 17 patients. Four patients died, and 7 survivors currently have chronic renal failure. Since 1 July 1995, 132 patients with clinically suspected TTP-HUS were explicitly asked about drug exposure. Fourteen (11%) had taken quinine, and 7 had taken other drugs associated with TTP-HUS. Neurologic abnormalities were as severe in patients with quinine-associated TTP-HUS as in the 118 patients who had not taken quinine.
CONCLUSIONS: Quinine is a common cause of drug-associated TTP-HUS and can cause death and chronic renal failure. When the disorder is described as TTP-HUS rather than only as HUS, the severity of neurologic abnormalities and the occasional absence of renal failure are emphasized. If recurrent disease is to be prevented, clinicians must recognize quinine as a possible cause.
Hematology-Oncology Section, Department of Medicine, University of Oklahoma Health Sciences Center, Box 26901, Oklahoma City, OK 73190, USA.